Eczema Herpeticum in an Adult Patient with Erythrodermic Atopic Dermatitis: A Case Report
- Author:
Thien NGUYEN
;
Phuoc Nghia TRAN
;
Hong Hanh LE
;
Tuan Anh VU
- Publication Type:Image of Interest
- Keywords:
Herpes simplex virus;
Hypertension;
Cyclosporine;
Acyclovir I Thien NGUYEN1*;
Phuoc Nghia TRAN1;
Hong Hanh LE2;
Tuan Anh VU3
- From:
Brunei International Medical Journal
2025;21():233-236
- CountryBrunei Darussalam
- Language:English
-
Abstract:
Eczema herpeticum (EH), a life -threatening viral infection complicating atopic dermatitis, is rarely reported in adults with erythroderma. We present a 58-year-old male with untreated, severe atopic dermatitis who developed EH, manifesting as generalised erythroderma, monomorphic vesicles, and systemic symptoms with fever, hypertension. Diagnosis was confirmed by Tzanck smear, HSV-1 PCR, and bacterial culture revealing Staphylococcus aureus. Resource limitations necessitated oral acyclovir which achieved resolution of vesicles and fever within eight days. Concurrent management included intravenous vancomycin for bacterial superinfection, topical therapies, and cyclosporine for recalcitrant atopic dermatitis. Hypertension, a relative contraindication to cyclosporine, was controlled with nifedipine, enabling safe immunosuppression. By day 13, skin lesions normalised, pruritus resolved, and blood pressure stabilised. This case underscores oral acyclovir ’s efficacy in resource-limited settings and highlights multidisciplinary strategies for managing EH with comorbidities like hypertension. Early antiviral intervention, tailored antimicrobial therapy, and vigilant monitoring remain critical to optimising outcomes in severe EH-atopic dermatitis overlap.